I direct your attention to this great overview in US Pharmacist, Opioids: Allergy vs Pseudoallergy.
A frequent problem on the wards is a patient who comes in with severe pain, who you’d like to give narcotics to, but they claim they have an allergy to morphine. They state that their allergy is “hives,” or “rash,” or “vomiting.” Can you still give them morphine? Can you give any opioid at all?
Based on my reading of the article, the only TRUE opioid allergies are:
- maculopapular rash
- erythema multiforme
- pustular rash
- severe hypotension
Patient with a true allergy can be given the opioid at a lower dose with administration of an antihistamine, as long as you think the patient can tolerate the adverse effect.
Reactions like nausea, vomiting, itching, agitation and delirium are pseudoallergies. It should be noted that nausea is common, and usually resolves in 5-10 days. (It may also be a side effect of the pain itself.)
However, calling a reaction a pseudoallergy doesn’t mean your problem is solved. You can still give an antihistamine, but likely, the patient will refuse to take a medication they think they have an allergy to. If they have an allergy to a natural opioid like codeine or morphine, you can try a synthetic opioid like meperidine or fentanyl, although these are not preferred in general on the medicine floors. Tramadol is contraindicated.
Interesting note: heroin users say they can tell the difference between fentanyl (no itch) and heroin (sometimes get an itch or mild rash). Important to note that heroin is increasingly cut with fentanyl which gives a “better high” but also is associated with more deaths.
Sometimes patients are put on aspirin monotherapy, but studies show that it’s not as effective as coumadin or the NOACs. Aspirin by itself reduces the risk of stroke by 20%, but it’s not a significant difference from placebo. The Stroke Prevention in Atrial Fibrillation II provides evidence for this.
As a tangent, the ACTIVE trials looked at aspirin monotherapy vs dual antiplatelet therapy and whether that was comparable to warfarin. Basically, NOACs > warfarin > dual antiplatelet > aspirin. However, there were more major bleeding events with dual antiplatelet therapy.
The first step, even before starting treatment, is to identify who would be at risk for fungemia. Risk factors include neutropenia, being in the ICU, on TPN, on broad spectrum antibiotics, long-time central-line. Fungus in the sputum or urine may be a red herring, but fungus in the blood is NEVER normal.
Treating fungus depends on what kind it is. The major strains include:
- Candida albicans
- C. glabrata
- C. krusei (which is virtually fluconazole-resistant)
If a patient without risk factors at an institution where <15% are fluconazole resistant, it’s safe to treat with fluconazole. However, if not, then micafungin or even the terrible amphotericin B may be used.
P.S.- patients with fungemia should get a formal ophthalmology consult!
When do you get a vanc trough? What about a peak? What does it mean, anyway?
Vancomycin is a renally cleared drug used to treat serious infections. A vanc TROUGH is obtained when you expect the patient to be treated for a serious/life-threatening infection, to be treated with other nephrotoxic medications at the same time, or to be treated for >4 days. A trough should be obtained within 30 mins before the 4th dose.
A vanc PEAK is obtained less frequently, when high penetration of a hard-to-reach space is required (osteomyelitis or endocarditis). It should be obtained an hour after vanc finishes infusing.
A RANDOM vanc level should only be obtained in patients on dialysis or with severe renal disease.
A few days ago, I discussed when statin therapy should be initiated? When should statins be stopped?
In this Medscape interview, the theme that emerges is that you should check a baseline CPK and set of LFTs before starting a patient on statins. About 25-30% of people started on a statin will have to stop it due to adverse effects. If a patient has symptomatic complaint of muscle pain, stiffiness, or weakness, you can check a CPK but most likely you will have to discontinue the statin, at least temporarily (you can always re-challenge the patient on a lower dose or different statin). If a patient has transaminitis >3x upper limit of normal, you should discontinue the statin and re-challenge them at some point.
Neil J. Stone recommends considering the removal of statins from following patient groups:
Personal characteristics: advanced age, especially in women and in patients >80 years; elderly women; frailty; small body frame; alcohol abuse; muscle disorders; and grapefruit juice intake (those at risk consume large quantities and take a statin that uses the 3A4 P450 system for its metabolism)
Disease burden: multisystem disease, especially chronic renal insufficiency with diabetes; unrecognized hypothyroidism; and antecedent liver or muscle disease (although fatty liver, if confirmed, may improve with lipid-lowering therapy)
Medication burden: use of multiple medications (eg, by an HIV patient), particularly medications that interact with statins via a variety of mechanisms (including fibrates [especially gemfibrozil], niacin [rarely], cyclosporine, and warfarin) or medications that inhibit aspects of the P450 cytochrome system, which is used by some of the statins for their metabolism (eg, azole antifungals, itraconazole and ketoconazole, erythromycin and clarithromycin, HIV protease inhibitors, verapamil, and amiodarone elevate concentrations of statins that use the 3A4 P450 system, and fluconazole raises levels of statins that use the 2C9 P450 system)
High-risk clinical situations: perioperative periods for major surgery in which unanticipated hypotension, heart or renal failure, or need for potent intravenous medications could increase the risk of drug toxicity
There are several categories of people who should automatically be on statins:
- people who have had a cardiovascular event: MI, CVA/TIA, PVD, CVD. They need statins even if their cholesterol levels are normal.
- people who have an LDL >190 on two separate occasions. Be sure to rule out thyroid dysfunction, nephrotic syndrome, and ingestion of coconut and palm oil, which can affect cholesterol measurements.
- type II diabetics, especially those with hypertension or who are smokers
What to make of risk calculators? First of all, DON’T use the Framingham score alone–there are better options out there. ACC/AHA is good as a calculator that measures the risk of future MI or CVA, but there are some issues with the fine-tuning of that calculator, so the UK JBS is a good second calculator to compare. The real answer is probably going to be somewhere between those two.
How can you logically figure out who should be on statins? By comparing absolute benefit with absolute risk.
Absolute benefit=patient risk x relative risk reduction in the literature, which for statins, turns out to be [patient’s risk determined by risk calculator] x [0.25]. There’s a lot of math that goes into that 0.25. If you’re interested, look up PICO–here’s an example.
For statins, there is a 1-3% risk of developing diabetes, so that is the absolute risk.
So the final calculation is: (patient risk x 0.25) compared to 1-3%.
What statin should you start people on? In my very limited experience, atorvastatin 20-40 mg is a good place to start (for post-MI patients, atorvastatin 80 mg seems to be the standard). Rosuvastatin is another good option, although may be more expensive? Simvastatin is most frequently associated with myalgias and drug interactions, such as with calcium channel blockers, and is used less frequently.
See also: When should statins be STOPPED?
In the hospital, you may see patients who need to be started on coumadin for a variety of reasons. These patients are often put on a “bridging” protocol, which helps ensure that they are anticoagulated even if their INR is subtherapeutic. Bridging protocols differ from hospital to hospital.
In general, patients should receive heparin for the first five days of coumadin therapy, plus 24 hours after the patient reaches a therapeutic INR (often 2.0-3.0).
Why do patients need to be bridged at all? Coumadin acts on vitamin-K dependent factors: 2, 7, 9, 10, and protein C and S. Coumadin first decreases protein C activity, within hours. However, it does not decrease pro-thrombotic factors like 2,7, and 9 until several days later. This means that for the first 3-5 days of coumadin therapy, a patient is, paradoxically, at a higher risk of clotting (demonstrated in extreme cases by warfarin skin necrosis).
A 1992 NEJM study compared patients who received acenocoumarol (like coumadin) + heparin versus acenocoumarol alone. The study had to be stopped early because while the acenocoumarol + heparin patients had a 4/60 risk of developing venous thromboembolism, the patients on acenocoumarol alone had a 12/60 risk. Furthermore, there was greater clot extension in the acenocoumarol-alone group.
Would the bleeding risk be increased if a patient was on both heparin and coumadin? The NEJM study found that there was no significant increased bleeding risk in the combination therapy group.
For more information on when to initiate bridging, see this UT Austin pharmacology rounds lecture.